Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 148, NWS Lubbock, TX

June 15, 20084 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 15, 2008, 5:06 PM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2008, 5:06 PM CDT (22:06 UTC)
Expired
Jun 15, 2008, 6:00 PM CDT
In force
54 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Hockley County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 38 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:14 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 15, 3:14 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT SUN JUN 15 2008

.SHORT TERM...
SFC ANALYSIS THIS AFTN INDICATES WEAK SFC LOW OVER THE NORTH CENTRAL
TX PANHANDLE WITH ATTENDANT TROUGH/DRYLINE STRETCHING SOUTHWEST INTO
THE WESTERN SOUTH PLAINS. VISIBLE SATELLITE IMAGERY IS FINALLY
DEPICTING A NARROW LINE OF CU DEVELOPING ALONG THIS FEATURE NR
AMARILLO. BEHIND THE DRYLINE...VERY LOW DEWPOINTS ARE NOTED WITH
DEPRESSIONS ON THE ORDER OF 70-75 DEGS ACRS THE WESTERN TX
PANHANDLE. AS TEMPS CLIMB TO SLIGHTLY ABOVE 100 DEG F LATER THIS
AFTN...SHOULD SEE A FEW STORMS FORM INVOF TROUGH AXIS. GIVEN VERY
STEEP LAPSE RATES AND DRY LOW LEVELS...STRONG TO POSSIBLY SEVERE
DOWNBURST WINDS WILL BE LIKELY...WITH SOME OF THE STRONGEST STORMS
PRODUCING MARGINALLY SEVERE HAIL. MOST OF THE ACTIVITY SHOULD
DECREASE BY 03Z WITH LOSS OF HEATING.

FOR LATE TONIGHT INTO MONDAY...WILL WATCH A WEAK COLD FRONT SLOWLY
SLIP SOUTHWARD THROUGH THE TX PANHANDLE...POSSIBLY AIDED BY AN
OUTFLOW BNDRY FROM AN MCS DROPPING SOUTHWARD INTO NORTHERN/EASTERN
OKLAHOMA. BOTH THE WRF/NAM AND THE GFS ARE FORECASTING THE FRONT TO
CONTINUE A SLIGHT SOUTHWARD MOVEMENT THRU THE EARLY AFTN...BISECTING
THE CWFA FM SOUTHWEST TO NORTHEAST. THIS FEATURE ALONG WITH ANOTHER
DAY OF INTENSE SFC HEATING ALONG AND SOUTH OF THE FRONT WILL PROVIDE
FOR AT LEAST A SLIGHT CHC OF STORMS DEVELOPING BY THE MID TO LATE
AFTN HRS. STRONG INSTABILITY WITH ML CAPES AOA 1500-2000 J/KG
COMBINED WITH MODEST MID LEVEL SHEAR SHOULD PROVE MORE THAN
SUFFICIENT FOR A FEW SVR STORMS WITH LARGE HAIL AND STRONG WINDS.

.LONG TERM...
THE COMBINATION OF LIFT ALONG THE BOUNDARY AND A MODEST LOW-LVL
JET MAY PROVIDE SUFFICIENT MECHANISMS FOR TSTM THREAT TO CONTINUE ACROSS
MAINLY EASTERN ZONES MONDAY NIGHT. IN FACT...NOT OUT OF THE
QUESTION THAT LIMITED TSTM ACTIVITY COULD CONTINUE WELL INTO TUE
MORNING GIVEN THE PROGGED STRONG LOW-LVL MOISTURE ADVECTION AND
MODEST DEEP-LAYER SHEAR....ALTHOUGH EXPECT BEST CHC FOR THIS
ACTIVITY TO REMAIN TO THE NORTH.

SHTWV CURRENTLY SEEN IN WV IMAGERY OFF THE SRN CALIFORNIA COAST WILL
MOVE AROUND THE NRN PERIPHERY OF THE UPPER RIDGE AND EMERGE INTO THE
CENTRAL PLAINS ON TUESDAY. THE LIFT WITH THIS SYSTEM IN CONJUNCTION
WITH UPSLOPE FLOW IS EXPECTED TO PRODUCE WIDESPREAD TSTM ACTIVITY FROM
NE NEW MEXICO INTO CENTRAL OKLA BY TUE AFTN. THIS ACTIVITY IS
FCST BY MOST GUIDANCE TO FORM AT LEAST ONE MCS/SQUALL LINE WHICH
WILL PROPAGATE S-SERLY TUES NIGHT. EXCELLENT EFFECTIVE SHEAR PROFILE
AND COLD-POOL DYNAMICS WILL LIKELY LEAD TO A DECENT THREAT OF SVR
WIND GUSTS WITH THIS FEATURE. GUIDANCE CONTINUES TO SHIFT THE POTENTIAL
PATH OF THIS MCS COMING OUT OF THE PANHANDLE FATHER TO THE
WEST...SO HAVE CONTINUED PREVIOUS FCST TREND OF INCREASING
COVERAGE/POPS TUES NIGHT. STRONG OUTFLOW FROM THE OVERNIGHT MCS
WILL LAY OUT A BOUNDARY SOMEWHERE ACROSS THE AREA ON WED...WHICH
SHOULD SLOWLY WASH OUT WED AFTN. THIS SHOULD RESULT IN ONE MORE
DAY OF UPSLOPE FLOW WITH SLIGHTLY COOLER AND MORE MOIST AIR FOR AT
LEAST NORTHERN AND EASTERN PORTIONS OF THE FA. BUILDING HEIGHTS AND
WEAK FLOW BEHIND EXITING WAVE TUE WILL REDUCE TSTM CHCS BUT CANT
COMPLETELY RULE THEM OUT ESPECIALLY ACROSS THE NW ZONES IN THE EVE
AS SOME TSTMS ROLL OUT OF THE HIGHER TERRAIN OF NM.

BEYOND WED...GUIDANCE INDICATES THAT UPPER RIDGE WILL MIGRATE
EASTWARD...BECOMING CENTERED OVER WTX BY NEXT WEEKEND. INCREASED
SUBSIDENCE SHOULD SUPPRESS MOST IF NOT ALL TSTM ACTIVITY. TEMPS
SHOULD SHOW A GRADUAL WARMING TREND INTO THE UPPER 90S/LOWER 100S
MOST LOCATIONS. A WEAK BOUNDARY MAY APPROACH THE AREA FRI...MAY
BRING SOME RELIEF TO THE NE ZONES AND AN INCREASED /THOUGH STILL
LOW/ CHC OF STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  93  64  93  63 /  20  10  20  20  30
TULIA         67  95  65  91  65 /  20  20  20  20  30
PLAINVIEW     66  96  67  93  65 /  20  20  20  10  30
LEVELLAND     67  98  68  97  67 /  20  20  20  10  20
LUBBOCK       72  99  70  96  69 /  20  20  20  10  20
DENVER CITY   68 100  68  99  67 /  20  20  20  10  20
BROWNFIELD    67 101  68  98  68 /  20  20  20  10  20
CHILDRESS     72  97  70  93  71 /  20  20  30  20  40
SPUR          71 101  71  97  68 /  10  20  20  10  30
ASPERMONT     73 102  73  97  71 /  10  10  20  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/33

In the hours before

Special weather statement, Jun 15, 4:59 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT SUN JUN 15 2008

TXZ034-035-040-041-152230-
LUBBOCK TX-HOCKLEY TX-LYNN TX-TERRY TX-
459 PM CDT SUN JUN 15 2008

...STRONG THUNDERSTORM ACROSS TERRY...LYNN...HOCKLEY AND LUBBOCK
COUNTIES...

AT 454 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF SLIDE...OR ABOUT 15 MILES
NORTHEAST OF BROWNFIELD...MOVING EAST AT 21 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:17 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley and 1 more58 min
Jun 14, 8:32 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent43 min
Jun 14, 9:54 PM CDTSevere Thunderstorm WarningLUBGarza, Kent39 min
Jun 15, 6:50 PM CDTTornado WarningLUBChildress, Hall55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.